Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 103, NWS Birmingham, AL

June 26, 2004Lowndes County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 26, 2004, 3:07 PM CDT for Lowndes County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2004, 3:07 PM CDT (20:07 UTC)
Expired
Jun 26, 2004, 3:30 PM CDT
In force
23 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Lowndes County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

557 
WUUS54 KBMX 262007
SVRBHM
ALC085-262030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
305 PM CDT SAT JUN 26 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHERN LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 330 PM CDT

* AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS  
  OF 60 MPH...AND SMALL  THIS STORM WAS LOCATED 12 MILES WEST OF     
  FORT DEPOSIT...  OR ABOUT 15 MILES NORTHWEST OF GREENVILLE...AND   
  MOVING EAST AROUND 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORT DEPOSIT BY 330 PM CDT

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT
FOR RAPIDLY CHANGING CONDITIONS...STAY INDOORS...AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3211 8683 3194 8689 3185 8654 3205 8648

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:00 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 26, 2:00 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CDT SAT JUN 26 2004

.SYNOPSIS...
SURFACE FRONT ACROSS NORTH CENTRAL ALABAMA WILL WAVER NORTH...THEN
SOUTH...AND REMAIN IN THE VICINITY OF CENTRAL ALABAMA FOR THE NEXT
SEVERAL DAYS. RAIN CHANCES REMAIN HIGH SUNDAY AND MONDAY FOR MOST
AREAS BEFORE SHIFTING TO A MORE DIURNAL PATTERN TUESDAY THROUGH
THURSDAY. ISOLATED LOCATIONS MAY RECEIVE HEAVY RAINFALL SUNDAY AND
MONDAY.

&&

.SHORT TERM...(TONIGHT THROUGH MONDAY)
ETA AND GFS ARE SIMILAR IN OVERALL SOLUTION...BUT DIFFER IN MANY
MASS FIELDS. I LIKE THE GFS DEPICTION A BIT BETTER. SEVERAL
BOUNDARIES ARE HANGING AROUND THE FORECAST AREA AND WILL BE THE
FOCUS FOR ADDITIONAL ACTIVITY SUNDAY AND MONDAY. THE POTENTIAL FOR
HEAVY RAINFALL EXIST ESPECIALLY ACROSS NORTH AND CENTRAL SECTIONS...
BUT WILL NOT ISSUE ANY WATCH AT THIS TIME. POSITION OF FRONTAL
BOUNDARY IS IN QUESTION THE NEXT FEW DAYS. I DO NOT BELIEVE THE
FRONT WILL ZOOM AS FAR NORTH AS ADVERTISED. THEREFORE...WENT HIGH
ON POPS...LOWER ON DAYTIME HIGHS AND NEAR OR JUST ABOVE FOR
OVERNIGHT LOWS. FIRST PERIOD POPS MAY BE ADJUSTED AT THE LAST MINUTE.

&&

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)...
MEDIUM RANGE MODEL GUIDANCE IS IN FAIR AGREEMENT WITH THE OVERALL
PATTERN...BUT LIKE WE SEE DAY AFTER DAY...SUBTLE FEATURE POSITION
CHANGES AND MASS FIELDS WILL HAVE IMPACTS ACROSS THE FORECAST AREA
AND OUR SENSIBLE WEATHER. NO SUSTAINED UPPER RIDGE OR TROUGH WILL
AFFECT THE AREA...AS UPPER RIDGE OVER THE NORTHERN GULF CONTINUES
TO SHOW WEAKNESSES. GFS ENSEMBLE INDICATES UPPER TROUGH AXIS
GENERALLY EAST OF FORECAST AREA WITH DRYING NORTHWEST FLOW...AT LEAST
OVER OUR NORTHERN AND EASTERN COUNTIES. PESKY DIFFUSE SURFACE
FRONT/MOISTURE BOUNDARY LOOKS LIKE IT WILL LURK IN THE VICINITY.
BIGGEST CHALLENGE THIS TIME OUT WILL BE CHANCES FOR RAIN. HPC
SOLUTION LOOKS PRETTY GOOD AND WILL GENERALLY FOLLOW. MID WEEK WILL
HAVE LOWER THAN CLIMATE POPS AND NEAR NORMAL TEMPS WITH AN INCREASE
IN POPS FRI-SAT. GRIDS AND SUBSEQUENT FORECAST LOOK GOOD IN THIS
PERIOD...BUT WILL MAKE SOME ADJUSTMENTS TO POP COVERAGE AREA AND
ARRANGEMENT OF HIGH TEMPERATURES.

&&

.PRELIMINARY NUMBERS...

BIRMINGHAM  70 80 69 81 68 85/ 50 70 60 60 30 30
MONTGOMERY  72 87 71 87 70 88/ 50 50 40 60 30 50

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LINHARES/75
Hazardous weather outlook, Jun 26, 1:09 PM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 PM CDT SAT JUN 26 2004

ALZ011>015-017>050-262100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
109 PM CDT SAT JUN 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A STATIONARY FRONT WILL CONTINUE TO WAFFLE ACROSS CENTRAL ALABAMA
THIS AFTERNOON AND TONIGHT. THIS WILL ALLOW FOR SCATTERED SHOWERS AND
A FEW THUNDERSTORMS. SOME AREAS WILL RECEIVE LOCALIZED HEAVY RAINFALL
AMOUNTS. ISOLATED RAINFALL TOTALS OF ONE TO TWO INCHES ARE
POSSIBLE...RESULTING IN PONDING OF WATER ON ROADWAYS.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

AT THIS TIME...NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS NOT
EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.